Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 29, 2021, 4:04 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 29, 2021, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 45 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
127
WWUS81 KOKX 292004
SPSOKX
Special Weather Statement
National Weather Service New York NY
404 PM EDT Thu Jul 29 2021
CTZ005-009-292045-
Northern Fairfield-Southern Fairfield-
404 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD COUNTY...
At 404 PM EDT, a strong thunderstorm was located over Darien, or near
Norwalk, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bridgeport, Stamford, Norwalk, Shelton, New Canaan, Fairfield,
Greenwich, Stratford, Trumbull, Westport, Darien, Monroe, Wilton,
Weston and Easton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4123 7311 4120 7311 4119 7312 4118 7312
4117 7310 4114 7309 4116 7317 4110 7325
4112 7330 4109 7334 4105 7338 4099 7355
4112 7366 4133 7321
TIME...MOT...LOC 2004Z 237DEG 19KT 4108 7349
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:36 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 29, 1:36 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
136 PM EDT Thu Jul 29 2021
.SYNOPSIS...
A warm front will approach from the southwest today, getting
very close to the area late today into this evening before a
cold frontal passage tonight. A secondary cold front will move
through Friday afternoon, followed by high pressure building
from the northern Plains through Saturday. Broad low pressure
will move across northern New York state Sunday, followed
briefly by high pressure on Monday. A low pressure system over
the Ohio Valley will then bring unsettled weather through the
rest of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This update accounts for the latest observations. Forecast
generally on track with some scattered convective showers
developing over the western portion of the area ahead of the
main shortwave trough. More substantial forcing and potentially
strong to severe thunderstorms are possible ahead of the
vigorous shortwave approaching this afternoon and evening.
High pressure is shifting off the coast with a stationary front
extending from Lake Erie SE to the VA Tidewater region. The
front should lift slowly NE today as a shortwave trough
generating convection from Lake Huron and MI into N IN/IL
approaches. An embedded MCV apparent on radar over north central
PA will continue to race ESE today into the into the Mid
Atlantic region and likely produce a swath of severe wx. SPC
enhanced risk follows the projected path of this MCV into srn
PA/NJ, but with the warm front lifting toward the area still
expect sct to numerous showers and tstms this afternoon. Initial
storms with the approaching warm front are unlikely to be
severe due to limited instability/shear, then as instability and
lift increase late this afternoon via cooling aloft with the
approach of the shortwave trough, and as low level wind profiles
increase, showers/tstms should become more numerous late this
afternoon into this evening. Given veering/increasing low level
wind profiles from SE-S to SW with 25 kt below 1 km AGL, and PW
increasing to near 2 inches in the warm sector toward evening,
some storms could produce damaging winds and/or very heavy rain,
with an isolated tornado not out of the question. Greaser
severe/heavy rain potential lies across NE NJ, NYC, and areas
just north and east, where SPC has forecast a slight risk of
severe tstms. The threat north/east of there is more
marginal/conditional depending on the position of the warm front
late today and also the track of the MCV.
High temps today should be in the mid/upper 70s, with lows
tonight in the 60s to near 70.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The sfc cold front should pass east early Fri morning, with
some lingering showers still possible over SE CT and ern Long
Island early. A secondary dry cold front will pass through in
the afternoon as the upper trough axis passes, and winds should
shift NW and increase to 15-25 mph with gusts 30-35 mph during
the late afternoon and early evening.
With downslope flow, temps daytime Fri in NYC metro and along
the coast should reach the lower/mid 80s, with upper 70s to the
NW. Fairly strong CAA for this time of year will result in some
of the cooler temps seen so far this summer Fri night, with lows
in the lower 60s in NYC, in the 50s most elsewhere, and some
upper 40s well inland and in the Long Island Pine Barrens.
Dry wx should continue on Sat, with fair wx cu and also some mid
level clouds mainly inland as a shortwave trough aloft
approaches upstate NY and New England. High temps should range
from the lower 80s in the NYC metro area, to the mid/upper 70s
elsewhere.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
An active synoptic pattern is expected to continue into the long
term forecast. A trough axis extending from eastern Canada
into the Great Lakes region pivots into New York state Sunday. A
shortwave trough accelerates through the base of the trough
reaching southern New York late Sunday into Monday morning
provides the lift needed for additional showers and
thunderstorms. It still uncertain how far south the showers will
extend but the model agreement is valid enough for chance PoPs.
The lull Monday afternoon is expected to be brief as the
overall longwave trough deepens a second system late Monday into
Tuesday beneath a 100kt upper level jet. This low pressure
system rides the southwest flow from the Carolinas into the
waters south of Island as a coastal low. This promotes another
fair chance for showers Tuesday but the overall intensity will
be questionable. Temperatures for the first half of the long
term change little with max temps in the low 80s and overnight
minimums in the mid 60s.
Heading into the middle of the week next week, long range
guidance shows the southern portion of the longwave trough
slowing its eastward movement and possibly becoming a cut off
upper level low. This could setup a pattern of rich Gulf
moisture being advected into the area coupled with slow synoptic
progression. The uncertainty in where the axis of 1.80 to 2.00
in PWATS settles remains high. For now be aware of heavy rain
potential in the latter half of the week next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A warm front approaches from the southwest this afternoon and a
frontal system pushes through the area this afternoon and
evening.
Potential line of shra/tsra moving in from the west in late
afternoon/evening mainly after 20z. NYC/NJ terminals have best
chance of seeing a line of tsra in the aft/eve, which could be
potentially strong.
Timing of improvement in cigs this evening will depend on when
organized convection moves through, but likelihood that MVFR/IFR
cigs will return overnight tonight with isolated showers
possible through midnight.
Mainly S-SE flow 10-15 kt for coastal terminals will continue
through the afternoon with gusts to 15 kt. Uncertainty on wind
direction increases later this afternoon and evening especially
in and around thunderstorms.
West north west winds 5-10 kts overnight could increase to
10-15kts with potential gusts Friday morning into the afternoon,
possibly to 25 kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
A line of tsra 20-02z could have MVFR to IFR conditions and
wind gusts greater than what is currently indicated in the TAFs.
.OUTLOOK FOR 12Z FRIDAY THROUGH TUESDAY...
.Friday...Mainly VFR. Slight chance of a shower. NW winds G25kt
late day/evening.
.Saturday...VFR.
.Sunday...Mainly VFR with chance of showers...mainly at night.
.Monday...VFR.
.Tuesday...MVFR or lower with a chance of rain.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Issued SCA for the ocean waters for late this afternoon into
tonight. S flow with an approaching warm front likely to gust up
to 25 kt during this time on the ocean, with seas building to 5
ft. Tstms will also present a hazard during this time.
After a brief lull, SCA conds likely on all waters Fri
afternoon/night after a secondary cold frontal passage, with
gusts 25-30 kt, also ocean seas building to 4-6 ft. Conds should
fall below SCA criteria by Sat AM.
Winds Saturday evening are out of the southwest 10-15 kt and
seas hover around 3 ft, so overall sub-SCA conditions likely to
continue through Sunday, though ocean seas pick up to around 4-5
feet late Sunday ahead of a cold front. Northwest winds Monday
become NE on Tuesday with the passage of a coastal low.
&&
.HYDROLOGY...
There is the potential for 1/2 to 1 inch of rainfall this
afternoon and tonight, with locally higher amounts possible.
Minor urban and poor drainage flooding is possible.
&&
.TIDES/COASTAL FLOODING...
A moderate risk of rip current development will develop at
ocean beaches on Thursday due to building S wind waves and
lingering SE swell. There is a moderate risk of rip current
development at the ocean beaches again on Friday despite
offshore flow, due to residual 3 ft S swell.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ353-355.
Small Craft Advisory until 6 AM EDT Friday for ANZ350.
&&
SYNOPSIS...BG/DJ
NEAR TERM...BG/MW
SHORT TERM...BG
LONG TERM...DJ
AVIATION...IRD
MARINE...BG/DJ
HYDROLOGY...BG/DJ
TIDES/COASTAL FLOODING...BGHazardous weather outlook, Jul 29, 3:23 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service New York NY 323 PM EDT Thu Jul 29 2021 ANZ335-338-345-353-355-NJZ002-004-006-103>108-NYZ071>075-078-080- 176>179-301930- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau- Southern Queens-Southern Nassau- 323 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms into this evening may produce damaging winds and heavy rainfall. An isolated tornado is not out of the question. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-350-CTZ005>012-NYZ067>070-079-081-301930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Orange-Putnam-Rockland-Northern Westchester- Northeast Suffolk-Southeast Suffolk- 323 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. There is a low probability for any thunderstorms this evening to produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 29, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
404 PM EDT Thu Jul 29 2021
CTZ005-009-292045-
Northern Fairfield-Southern Fairfield-
404 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD COUNTY...
At 404 PM EDT, a strong thunderstorm was located over Darien, or near
Norwalk, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bridgeport, Stamford, Norwalk, Shelton, New Canaan, Fairfield,
Greenwich, Stratford, Trumbull, Westport, Darien, Monroe, Wilton,
Weston and Easton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4123 7311 4120 7311 4119 7312 4118 7312
4117 7310 4114 7309 4116 7317 4110 7325
4112 7330 4109 7334 4105 7338 4099 7355
4112 7366 4133 7321
TIME...MOT...LOC 2004Z 237DEG 19KT 4108 7349
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:33 AM EDT | Small Craft Advisory | OKX | 16 hr | |
| Jul 29, 3:20 PM EDT | Small Craft Advisory | OKX | 35 hr | |
| Jul 29, 3:46 PM EDT | Areal Flood Advisory | OKX | Westchester | 59 min |
| Jul 29, 5:02 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 43 min |
| Jul 29, 5:35 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 85 min |
| Jul 29, 7:33 PM EDT | Special Marine Warning | OKX | 57 min | |
| Jul 29, 4:59 PM EDT | Special Weather Statement | OKX | Essex | 46 min |
| Jul 29, 5:36 PM EDT | Tornado Warning | OKX | Essex | 24 min |
| Jul 29, 5:44 PM EDT | Areal Flood Advisory | OKX | Essex | 63 min |
| Jul 29, 5:59 PM EDT | Tornado Warning | OKX | Essex | 9 min |
| Jul 29, 6:47 PM EDT | Flash Flood Warning | OKX | Essex | 3 hr |
| Jul 29, 7:15 PM EDT | Areal Flood Advisory | OKX | Bergen, Hudson, Passaic | 2 hr |
| Jul 29, 5:10 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 15 min |
| Jul 29, 5:25 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jul 29, 6:52 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 113 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.